Wyoming, 2018

Hail in Wyoming, July 21, 2018

July 21, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northeastern Campbell County, producing large hail north of Weston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northeastern Campbell County, producing large hail north of Weston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 21, 12:28 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 21, 12:28 PM MST, 1 hour 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
128 PM MDT Sat Jul 21 2018

.DISCUSSION...(This Evening Through Saturday)
Issued at 125 PM MDT Sat Jul 21 2018

19z surface analysis had low over eastern MT with cold front into
northwest WY and boundary into eastern WY. Ahead of low,
sustained southeasterly winds have pushed dew points to 65-70F -
IA humidity levels continue. 0.5km 1-minute visible imagery shows
moist tongue well with well-defined cumulus field. Agitated
CU/TCU over far northwest SD and northeast WY. MLCAPE at 2-3KJ/kg+,
but MLCIN 50-150J/kg particularly on the SD plains. Hard to pick
out a distinct wave on the water vapour matinee, but it shows
copious amounts of monsoonal moisture over the CWA wrapping around
upper ridge centered over CO/NM. 0-6km bulk shear marginal for
organized storms now, but it slowly increases by evening to
15-20m/s as cap erodes. Expect at least isolated T+ coverage later
this afternoon with large hail possible for supercells and severe
wind gusts in other convection. Precipitable waters peak at
150-200% of normal with supercell motions over the Flash Flood
Watch areas as low as 5-10kts by evening, so torrential rain
possibility remains. Activity will shift east/northeast tonight
with lows near guidance.

Sunday, upper trough currently over southwest Canada zips across
south central Canada pushing cold front through the CWA as it
flattens upper level ridge. 850mb winds behind front 20-30kts with
modest cold air advection - windy spots will be seen. Much drier
air behind the front will suppress thunderstorms chances behind it
Sunday afternoon, but moderate instability/shear forecast ahead
of the front with marginal threat for large hail/damaging winds
east of the Black Hills. Temperatures will be near guidance. Enjoy
a nice respite Sunday night.

Next week, upper ridge remains flat as it slowly moves west. West-
northwest flow aloft will become northwest as a series of
disturbances moves through. Looks seasonal first part of the week
with cooler than normal temperatures for the second half.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1105 AM MDT Sat Jul 21 2018

Lingering MVFR/IFR cigs over the southern Black Hills should lift
through the early afternoon. Isolated TSRA will develop over
northeastern WY/southwestern SD and the Black Hills beginning
20-21z, then gradually increase in coverage while moving west to
east across the area this evening into the overnight. Localized
MVFR/IFR vsbys are possible with any TSRA, and stronger storms
could produce hail and wind gusts over 40 kt. Activity will shift
over the SD plains by 06z. Outside of TSRA, VFR conditions are
expected.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 6 PM MDT this evening through late
     tonight for SDZ024>030-041-042-072-074.

WY...Flash Flood Watch through late tonight for WYZ057.

&&

DISCUSSION...Helgeson
AVIATION...Sherburn
Hazardous weather outlook, Jul 21, 5:56 AM MST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
656 AM MDT Sat Jul 21 2018

SDZ024>030-041-042-072-074-WYZ057-221300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Wyoming Black Hills-
656 AM MDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, with scattered storms
expected this evening. Some thunderstorms could become severe.
Additionally, heavy rain on top of already saturated soils could
cause flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring near daily chances for
showers and thunderstorms. Strong to severe storms will be
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-031-043-044-073-WYZ054>056-058-071-221300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Pennington Co Plains-Jackson-Bennett-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-Weston-
Northeastern Crook-
656 AM MDT Sat Jul 21 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, with scattered storms
expected this evening. Some thunderstorms could become severe.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring near daily chances for
showers and thunderstorms. Strong to severe storms will be
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-046-047-049-221300-
Ziebach-Haakon-Mellette-Todd-Tripp-
656 AM MDT Sat Jul 21 2018 /756 AM CDT Sat Jul 21 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, with scattered storms
expected this evening. Severe weather is not expected at this
time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An active weather pattern will bring near daily chances for
showers and thunderstorms. Strong to severe storms will be
possible at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 21, 1:12 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
212 PM MDT SAT JUL 21 2018

WYZ054-212045-
Northern Campbell WY-
212 PM MDT SAT JUL 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY
UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Weston, or 22 miles north of Gillette, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4446 10542 4454 10555 4463 10560 4481 10534
      4463 10508 4450 10527
TIME...MOT...LOC 2012Z 229DEG 8KT 4459 10536

Sherburn

The radar

The Rapid City radar (KUDX), 214 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 21, 1:35 PM MST
Where
Campbell County, 7 mi NNW of Weston
Measured
1 in hail
Reported by
Public
Coordinates
44.724, -105.385

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765801.